# SDR CA090708004

- Difficulty date: July 6, 2009
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Snias AS350BA
- Aircraft time: 15,605 hours
- Engine: Tmeca ARRIEL1B
- System (JASC): 7921 · Engine Oil Cooler
- Part: Motor
- Part number: 9696
- Condition: Malfunctioned
- Location: Cooler Blower
- Part time: 3,841 hours
- Component: Oil Cooler
- Stage of operation: NR
- How discovered: O
- Nature of condition: B, A
- Precautionary procedure: E

## Discrepancy

(CAN) WHILE THE PILOT WAS SITTING ON THE GROUND IDLING HE NOTICED SMOKE THEN A FLAME COMING FROM THE CENTRE POST BETWEEN THE TWO FRONT WINDSHIELDS. HE IMMEDIATELY SHUT THE AIRCRAFT DOWN AND TURNED OFF ALL ELECTRICAL POWER. AS SOON AS ELECTRICAL POWER WAS TURNED OFF THE FLAME AND SMOKE STOPPED. AN AME AND AN E AME INVESTIGATED AND FOUND THE FOLLOWING. THE COPPER GROUNDING STRIP ON THE AS350 CENTRE POST HAD SIGNS OF ARCHING AND THAT IS THE SOURCE OF THE FLAME AND SMOKE. THE OIL COOLER BLOWER MOTOR IS SOMEHOW SHORTED INTERNALLY AND ALLOWS +28VDC TOO THE CASE OF THE MOTOR. THE GROUNDING WIRE FROM THE BLOWER MOTOR TO THE OIL COOLERS THERE WAS A HIGH RESISTANCE. THE GROUNDING JUMPERS FROM THE OIL COOLERS TO THE AIRFRAME THERE WAS ALSO A HIGH RESISTANCE. THE CURRENT FLOWED FROM THESE JUMPERS THROUGH THE GROUNDING STRIP EMBEDDED IN THE CANOPY TO THE CENTRE POST WHERE IT EXITED. IF THERE WOULD HAVE BEEN A CLEAN CONNECTION FOR THE GROUND AT THE FIRST PLACE WHERE THE GROUNDING FROM THE COOLERS TO THE AIRFRAME ATTACHES THE EVENT WOULD HAVE STOPPED THERE. (TC 20090708004)
